Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 18, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 29, 2016, 3:33 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2016, 3:33 AM HST (13:33 UTC)
- Expired
- Mar 29, 2016, 3:29 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598 WWHW70 PHFO 291333 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST TUE MAR 29 2016 HIZ028-300245- /O.CAN.PHFO.HW.W.0005.000000T0000Z-160330T0400Z/ /O.NEW.PHFO.WI.Y.0018.160329T1333Z-160330T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 333 AM HST TUE MAR 29 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...THROUGH 6 AM HST WEDNESDAY MORNING. * WINDS...WEST WINDS 30 TO 55 MPH WITH GUSTS TO 65 MPH. STRONGEST WINDS WILL OCCUR ABOVE 12 THOUSAND FEET. * IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ JACOBSON
1 follow-up statement
335 WWHW70 PHFO 300129 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 PM HST TUE MAR 29 2016 HIZ028-301430- /O.UPG.PHFO.WI.Y.0018.000000T0000Z-160330T1600Z/ /O.NEW.PHFO.HW.W.0006.160330T0129Z-160330T1900Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 329 PM HST TUE MAR 29 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 9 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 AM HST WEDNESDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...THROUGH 9 AM HST WEDNESDAY MORNING. * WINDS...WEST WINDS 30 TO 60 MPH WITH GUSTS TO 75 MPH. STRONGEST WINDS WILL OCCUR ABOVE 12 THOUSAND FEET. * IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 28, 8:22 PM HST, 7 hours 11 minutes earlier.
Area forecast discussion, Mar 28, 8:22 PM HST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 822 PM HST MON MAR 28 2016 .SYNOPSIS... A WEAKENING COLD FRONT WILL REACH KAUAI LATE TONIGHT...THEN MOVE THROUGH THE REMAINDER OF THE STATE TUESDAY INTO TUESDAY EVENING. SCATTERED SHOWERS WILL BE POSSIBLE AS THE FRONT MOVES THROUGH. HIGH PRESSURE WILL MOVE OVER THE ISLANDS WEDNESDAY THROUGH THURSDAY...WITH LIGHT WINDS AND MAINLY DRY WEATHER PREVAILING. THE HIGH WILL LIFT TO THE NORTH FRIDAY THROUGH THE WEEKEND...ALLOWING TRADE WINDS TO RETURN ACROSS THE ISLANDS. && .DISCUSSION... RADAR DETECTS LINES OF LIGHT SHOWERS OVER THE KAIWI CHANNEL... MOLOKAI AND LANAI...WITH DRY WEATHER PREVAILING ELSEWHERE ACROSS THE STATE. THESE SHOWERS ARE ASSOCIATED WITH A WEAK PRE-FRONTAL TROUGH OVER THE CENTRAL ISLANDS. FURTHER TO THE WEST...A WEAK COLD FRONT IS LOCATED ABOUT 60 MILES NW OF BARKING SANDS AS OF 8 PM. SOUTHWEST WINDS PREVAILED ACROSS THE ISLANDS TODAY...DUE TO THE LARGE CIRCULATION OF AN INTENSE STORM-FORCE LOW PRESSURE AREA LOCATED ABOUT 1500 MILES NW OF THE STATE. WATER VAPOR IMAGERY DEPICTS A BROAD TROUGH OVER THE CENTRAL PACIFIC...WITH AN INTENSE UPPER LEVEL LOW NEAR 42N 170W...AND THE SUBTROPICAL RIDGE DISPLACED TO THE WEST OF THE INTERNATIONAL DATELINE. MIMIC-TPW SATELLITE IMAGERY SHOWS A NARROW RIBBON OF SLIGHTLY HIGHER MOISTURE ALONG THE WEAK FRONT...WITH ESTIMATED PWATS AROUND 1.2 INCHES. OTHERWISE...A DRY AIRMASS IS PRESENT OVER AND AROUND THE STATE WITH ESTIMATED PWATS NEAR ONE INCH. THE 00Z SOUNDINGS ALSO DEPICT A DRY AND STABLE ENVIRONMENT IN PLACE AHEAD OF THE FRONT...WITH LIHUE SHOWING THE INVERSION NEAR 5500 FEET AND PWAT OF 0.92 INCHES...WHILE HILO SHOWS THE INVERSION UP NEAR 9000 FEET AND PWAT OF 1.11 INCHES. OVERNIGHT AND TUESDAY...EXPECT THE WEAK FRONT TO CONTINUE MOVING STEADILY SOUTHEASTWARD...REACHING KAUAI LATE TONIGHT...OAHU TUESDAY MORNING...MAUI COUNTY AROUND MIDDAY...AND THE BIG ISLAND TUESDAY AFTERNOON/EVENING. WITH VERY LIMITED MOISTURE AND LITTLE UPPER SUPPORT AVAILABLE...WE SHOULD SEE ONLY SCATTERED MOSTLY LIGHT SHOWERS ASSOCIATED WITH THE FRONT AND THE PRE-FRONTAL TROUGH. WINDS ON THE BIG ISLAND SUMMITS HAVE REACHED WARNING LEVELS AT TIMES DURING THE PAST FEW HOURS. DUE TO THE PASSAGE OF THE BROAD MID LEVEL TROUGH TO OUR NORTH...MODEL GUIDANCE INDICATES THAT WINDS SHOULD REMAIN ELEVATED OVER THE SUMMITS THROUGH AT LEAST TUESDAY AND POSSIBLY LONGER. THE HIGH WIND WARNING REMAINS POSTED THROUGH 6 PM TUESDAY. WEDNESDAY THROUGH THURSDAY...ZONAL FLOW ALOFT SETS UP OVER THE CENTRAL PACIFIC...WITH A SURFACE HIGH PRESSURE RIDGE BUILDING DIRECTLY OVER THE ISLANDS. THE RESULTING LIGHT BACKGROUND FLOW WILL PROMOTE NIGHTTIME LAND BREEZES AND DAYTIME SEA BREEZES. SOME CLOUDS WILL DEVELOP OVER THE ISLANDS EACH DAY...BUT LITTLE RAINFALL IS EXPECTED DUE TO LACK OF AVAILABLE MOISTURE...WITH MODEL BLENDED PWATS NEAR OR BELOW ONE INCH DURING THIS TIME. FRIDAY THROUGH THE WEEKEND...THE SURFACE HIGH IS FORECAST TO LIFT TO THE NORTH OF THE STATE...AS A MID LEVEL RIDGE BUILDS OVERHEAD. THIS WILL ALLOW FOR TRADE WINDS TO FINALLY RETURN. SCATTERED MOSTLY LIGHT SHOWERS WILL BECOME FOCUSED OVER WINDWARD AREAS... BUT OVERALL EXPECT THIS TO BE A RATHER DRY TRADE PATTERN DUE TO LACK OF ATMOSPHERIC MOISTURE AND VERY STABLE CONDITIONS ALOFT. && .AVIATION... A WEAKENING FRONT 105 NM NW OF KAUAI/S NA PALI COAST AS OF 04Z...IS FORECAST TO REACH KAUAI ABT 12Z...OAHU 19Z...THEN MAUI COUNTY WEDNESDAY AFTERNOON. THE FRONT WILL BE CARRYING MVFR CONDS WIDESPREAD ENOUGH TO WARRANT AN AIRMET SIERRA FOR MTN OBSC ON KAUAI. AIRMET SIERRA WILL LIKELY BE HOISTED LATER FOR OAHU. AIRMET TANGO FOR LO LVL TURB DUE TO THE GUSTY SW WINDS WILL CONTINUE UNTIL THE FRONT PASSES THROUGH. WITH A SW WIND FLOW...THE TURB WILL FAVOR OVR AND N THROUGH E SIDE OF THE MTNS. LO LVL WINDS BEHIND THE FRONT ARE EXPECTED TO BE LIGHT TO MODERATE WESTERLIES. MORE THAN LIKELY AIRMET TANGO WILL NOT BE NEEDED BEHIND THE FRONT. OTHER THAN FOR THE FRONT...THE PREVAILING FLYING WEATHER WILL BE VFR AREA WIDE DURING THE OVERNIGHT HOURS. SOME ISOLATED TO WIDELY DISPERSE SHOWERS ARE EXPECTED TO FORM ACROSS THE AREA AHEAD OF THE FRONT THAT HAVE THE POTENTIAL OF LOWERING THE CIG AND VIS TO MVFR VALUES. MOST OF THE SHOWERS ARE ASSOCIATED WITH A N TO S ORIENTED BAND NOW LOCATED OVER MOLOKAI. IT IS MOVING E AT 15 KT. && .MARINE... A BROAD SURFACE LOW WITH A CAPTURED FETCH OF GALE FORCE WINDS AIMED AT THE MAIN HAWAIIAN ISLANDS IS SENDING A LARGE NORTHWEST SWELL TOWARD THE STATE. THE LATEST GUIDANCE FROM THE WAVE WATCH III MODEL CONTINUES TO INDICATE THIS SWELL WILL BUILD DURING THE DAY ON TUESDAY...THEN PEAK LATE TUESDAY NIGHT AND EARLY WEDNESDAY...BEFORE GRADUALLY LOWERING THROUGH THE REST OF THE WEEK. SURF PRODUCED BY THIS SWELL WILL LIKELY REACH HIGH SURF WARNING CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS STARTING BY MID-DAY TUESDAY. WE WILL BE MONITORING DATA FROM THE BUOYS NORTHWEST OF KAUAI OVERNIGHT TO DETERMINE THE ACTUAL ARRIVAL TIME OF THIS SWELL ON TUESDAY. NOTE THAT THE SURFACE WINDS BEHIND THE FRONT...WHICH WILL BE PASSING ACROSS THE ISLAND CHAIN AS THE SWELL IS SCHEDULED TO BUILD...WILL HAVE A WESTERLY TO NORTHWESTERLY COMPONENT. AS A RESULT...THIS WILL LIKELY PROVIDE ADDITIONAL SUPPORT FOR WAVE RUNUP AND COASTAL INUNDATION FOR COASTAL PROPERTIES AND ROADWAYS ALONG THE NORTH AND WEST FACING SHORES. MANY SHORELINES ACROSS THE STATE ARE EXTREMELY VULNERABLE TO THESE EXTRA LARGE WIND DRIVEN WAVES DUE TO BEACH EROSION FROM EARLIER EVENTS THIS WINTER THIS SWELL ALSO HAS A MORE WESTERLY COMPONENT THAN SOME OF THE LARGE EVENTS DURING THE PAST FEW WEEKS. THEREFORE...THOSE WHO HAVE CONCERNS ABOUT PROPERTY OR TRANSPORTATION ISSUES DUE TO THIS WINTER-TIME CALIBER SWELL SHOULD TAKE APPROPRIATE PRECAUTIONS FOR POTENTIAL COASTAL INUNDATION...PARTICULARLY AROUND THE TIME OF HIGH TIDE TUESDAY EVENING. THIS INCLUDES THE WAIANAE COAST OF OAHU. SINCE THE LARGE NORTHWEST SWELL HAS A WESTERLY COMPONENT...SURF WILL LIKELY REACH THE HIGH SURF ADVISORY CRITERIA ALONG WEST FACING SHORES OF THE BIG ISLAND BY EARLY WEDNESDAY. IT IS STILL TOO EARLY TO DETERMINE IF THE SURF WILL REACH THE HIGH SURF WARNING THRESHOLD OF 12 FEET ALONG THE LEEWARD BIG ISLAND. ELSEWHERE...A SMALL SOUTH SWELL WILL ARRIVE ALONG SOUTH FACING SHORES OF THE STATE TUESDAY... AND LINGER THROUGH WEDNESDAY. A SMALL CRAFT ADVISORY /SCA/ HAS BEEN POSTED BEGINNING TUESDAY MORNING FOR ELEVATED SEAS DUE TO THE INCOMING NORTHWEST SWELL. EXPECT ADDITIONAL AREAS TO BE ADDED TO THE SCA AS THE SWELL BUILDS FROM TUESDAY NIGHT THROUGH WEDNESDAY. WINDS ARE EXPECTED TO REMAIN BELOW THE SCA CRITERIA AT LEAST INTO FRIDAY. AS THE TRADE WINDS INCREASE LATER THIS WEEK...WIND SPEEDS MAY REACH THE SCA CRITERIA STARTING FRIDAY NIGHT OR SATURDAY OVER THE TYPICALLY WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM HST TUESDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO 6 AM HST THURSDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS. && DISCUSSION...JACOBSON AVIATION...LAU MARINE...HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:30 PM HST | Small Craft Advisory | HFO | 3 days | |
| Mar 28, 4:45 PM HST | High Wind Warning | HFO | Hawaii | 11 hr |
| Mar 29, 3:32 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.